New Jersey, 2004

Hail in New Jersey, July 1, 2004

July 1, 2004 · NWS PHI · 1 event in 1 county or zone

Nickel size hail fell in Lakewood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Nickel size hail fell in Lakewood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 1, 9:30 AM EST, 4 hours earlier.

Area forecast discussion, Jul 1, 9:30 AM EST, 4 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1030 AM EDT THU JUL 1 2004

.UPDATE...
MORNING SURFACE ANALYSIS SHOWS WARM FRONTAL FEATURE HAS MOVED NORTHWARD
INTO THE POCONOS AND NORTHWEST NJ WITH HIGHER DEWPOINTS NOW ACROSS
MUCH OF THE CWA. A COLD FRONT AND VIGOROUS UPPER TROUGH TO OUR WEST
WILL APPROACH LATE THIS AFTERNOON INTO TONIGHT. A PRE-FRONTAL TROUGH
WILL LIKELY SET UP THIS AFTERNOON, WHICH IS EXPECTED TO PROVIDE
FOCUS FOR SOME SHOWER AND THUNDERSTORM DEVELOPMENT. STORM INITIATION
SHOULD OCCUR MOSTLY TO OUR WEST/SOUTHWEST ACROSS THE HIGHER TERRAIN,
HOWEVER ISOLATED TO SCATTERED STORMS CAN POP UP AT ANY POINT THIS
AFTERNOON DUE TO THE INCREASING INSTABILITY.

SPC MAINTAINS THE SLIGHT RISK FOR SEVERE STORMS NORTH AND WEST OF
PHL. MAIN THREAT WILL BE STRONG GUSTY WINDS AND PERHAPS HAIL.
ENHANCED WORDING WILL BE MAINTAINED IN THE ZONES WHERE WE CURRENTLY
HAVE IT. WILL REISSUE THE SPS TO REFRESH IT. SEABREEZE MAY HOLD
DOWN CONVECTION FOR THE COASTAL ZONES, HOWEVER WILL STILL ADD A
MENTION OF ISOLATED CONVECTION IN THESE ZONES TO COVER IT.

A FEW OTHER MINOR CHANGES IS TO BUMP MAX TEMPERATURES UP A BIT FOR
MOST ZONES THIS AFTERNOON. TEMPERATURES HAVE CLIMBED NICELY THIS
MORNING, PLUS 12Z SOUNDINGS AROUND THE REGION SUPPORT SLIGHTLY
HIGHER MAX TEMPERATURES.

ALL UPDATED PRODUCTS SHOULD BE OUT BY ABOUT 11 AM. HAVE A GOOD ONE

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE/OCEAN...NONE.
MARINE/DEL BAY...NONE.
&&

GORSE

-------------------------------
.PREVIOUS DISCUSSION....

.SHORT TERM...
RELATIVELY QUIET START TO DAY WEATHERWISE WILL GIVE WAY TO A MORE
ACTIVE PATTERN FOR THIS AFTERNOON.  RATHER VIGOROUS SHORT WAVE
TROUGH FOR EARLY JULY WILL SWING THROUGH THE NORTHEAST U.S. THIS
AFTERNOON...PROVIDING ENOUGH DYNAMICS TO RAISE POTENTIAL FOR SEVERE
THUNDERSTORMS.  HAVE USED SPC SLIGHT RISK AREA (BASICALLY NORTH AND
WEST OF PHILADELPHIA) FOR MENTIONING ENHANCED WORDING IN ZFP.  ETA
PRODUCES CAPES IN EXCESS OF 2000 THIS AFTERNOON IN THREAT AREA.

GFS AND ETA MOS TEMPS VERY CLOSE THROUGH FRIDAY...AND HAVE STAYED
CLOSE TO THOSE VALUES.  TRENDED TOWARD HIGHER ETA MOS DEWPOINTS FOR
TONIGHT AND FRI GIVEN EXPECTED SOUTHERLY SURFACE FLOW AND OBSERVED
DEWPOINTS TO OUR SOUTH.

KEPT POPS NO HIGHER THAN 20 PERCENT FOR FRI AS SLOW MOVING FRONTAL
BOUNDARY PUSHES THROUGH MUCH OF AREA.  THERMODYNAMICS LOOK GOOD BUT
DYNAMICS LACKING AS SHORT WAVE TROUGH PULLS OUT WELL NORTHEAST OF
REGION.

&&

.LONG TERM...
RETURN FLOW FROM SOUTH BEGINS ON SAT AS NEXT SYSTEM BEGINS TO
APPROACH FROM THE WEST.  CONTINUED WITH PREVIOUS FORECAST...RUNNING
WITH CHANCE POPS FOR SUN AFTERNOON AND NIGHT INTO MON.  GFS LOOKS
UNUSUALLY STRONG WITH SURFACE LOW AND FRONT FOR MON...BUT HAS BEEN
PERSISTENT WITH THIS FEATURE OVER LAST SEVERAL CYCLES.  AFTER A
BREAK IN THE ACTION FOR TUE...ONCE AGAIN HAVE CHANCE POPS FOR WED
AS FRONTAL BOUNDARY PUSHES BACK NORTHWARD AS WARM FRONT.

&&

.MARINE...
A RELATIVELY WEAK SOUTHERLY FLOW HAS BECOME ESTABLISHED OVER OUR
COASTAL WATERS AND THAT SHOULD REMAIN THE CASE INTO FRIDAY NIGHT.
WE CONTINUE TO EXPECT A WEAK FRONTAL BOUNDARY FROM THE NORTHWEST TO
DIP DOWN OVER OUR NORTHERN COASTAL WATERS ON FRIDAY NIGHT.  THE
FRONT SHOULD QUICKLY RETURN TO THE NORTH ON SATURDAY. A STRONGER
FRONT IS SLATED TO APPROACH FROM THE WEST ON MONDAY. SOUTHERLY WINDS
MAY INCREASE TO 15 TO 20 KNOTS AHEAD OF THE FRONT AND THE WAVES ON
THE OCEAN COULD BUILD UP TO AROUND 4 FEET.

&&

.AVIATION...
WELL START OFF THE DAY WITH GENERALLY CLEAR SKIES. THERE ARE A FEW
PATCHES OF STRATUS IN THE NEIGHBORHOOD OF 2500 FEET FLOATING AROUND
THE SOUTHERN HALF OF OUR FORECAST AREA. THE CLOUDS MAY BE AROUND FOR
THE BALANCE OF THE OVERNIGHT AND THEY HAVE BEEN ADDRESSED IN THE
TAFS FOR PNE, PHL, ILG, MIV AND ACY.  RDG AND ABE SHOULD NOT BE
AFFECTED.  WEVE INCLUDED SOME LIGHT FOG AGAIN AT RDG AND MIV THOUGH
OTHER SITES ARE GETTING CLOSE TO THE MVFR VSBY RANGE. WELL KEEP AN
EYE ON THE SITUATION.

FOR THE DAYLIGHT HOURS WELL LIKELY SEE SOME CUMULUS DEVELOPMENT
AGAIN THIS AFTERNOON.  WELL INCLUDE THE MENTION OF CB THIS EVENING
FOR RDG AND ABE TO INDICATE THAT TSTMS MAY DEVELOP OR MOVE INTO
THOSE AREAS.

SZATKOWSKI/IOVINO
Hazardous weather outlook, Jul 1, 3:39 AM EST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
439 AM EDT THU JUL 1 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-021100-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
439 AM EDT THU JUL 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS TO DEVELOP LATER THIS
AFTERNOON AND EVENING OVER THE AREA NORTH AND WEST OF
PHILADELPHIA...INCLUDING THE POCONOS...LEHIGH VALLEY...BERKS
COUNTY...NORTHWEST NEW JERSEY...AND THE NORTHERN AND WESTERN SUBURBS
OF PHILADELPHIA.  A COLD FRONT APPROACHING FROM THE NORTHWEST WILL
HELP TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON.
A FEW OF THE STORMS MAY BECOME SEVERE...WITH THE POTENTIAL TO PRODUCE
DAMAGING WIND GUSTS AND LARGE HAIL.  THE THREAT FOR SEVERE WEATHER
WILL END LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

SZATKOWSKI

In the hours before

Special weather statement, Jul 1, 9:58 AM EST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1058 AM EDT THU JUL 1 2004

NJZ001-007>010-PAZ054-055-060>062-067>069-012300-
BERKS PA-BUCKS PA-CARBON PA-CHESTER PA-HUNTERDON NJ-LEHIGH PA-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NORTHAMPTON PA-SOMERSET NJ-
SUSSEX NJ-WARREN NJ-
1058 AM EDT THU JUL 1 2004

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY EVENING...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS MAINTAINED THE
AREA IN A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING.

A COLD FRONT APPROACHING FROM THE NORTHWEST WILL HELP TO TRIGGER
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. A FEW OF THE
STORMS MAY BECOME SEVERE LATER THIS AFTERNOON INTO THIS EVENING,
WITH DAMAGING WIND GUSTS AND LARGE HAIL THE MAIN THREATS. THE THREAT
FOR SEVERE WEATHER IS EXPECTED TO END LATER THIS EVENING. AS A
REMINDER, THUNDERSTORMS PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING,
THEREFORE IF A THUNDERSTORM APPROACHES YOUR LOCATION, SEEK SHELTER
INDOORS IMMEDIATELY.

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON, AND INTO THE
EVENING HOURS.

STAY TUNED TO NOAA WEATHER RADIO, THE VOICE OF THE NATIONAL WEATHER
SERVICE, OR YOUR LOCAL MEDIA OUTLET FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, VISIT US ON THE INTERNET AT:
WWW.WEATHER.GOV/ER/PHI (LOWER CASE).

GORSE

The radar

The Philadelphia radar (KDIX), 24 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ocean

When
July 1, 1:30 PM EST
Where
Ocean County, Lakewood
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.100, -74.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417026.